Study Indicates Termination of Long-Term Aspirin Therapy Increases Stroke RiskAug 13, 2005 | www.Newsinferno.com
For years, long-term aspirin therapy has been widely used as an accepted means by which to prevent ischemic vascular disease.
Far less attention has been paid to two related considerations, however. These are: (1) Is the diligence with which the therapy is followed of any significance; and (2) Are there any adverse effects associated with the termination of the therapy one it has been established.
In the case of many prescription drugs, the diligence with which the regimen is followed directly affects the degree to which the treatment is (or is not) successful. There are also several medications that require gradual withdrawal under medical supervision when terminated in order to avoid serious potential reactions. Some drugs, like Phenobarbital, require both extreme diligence and carefully monitored withdrawal.
Now, a case control study at Centre Hospitalier Universitaire Vaudois in Lausanne, Switzerland, published in the August issue of the Archives of Neurology indicates that long-term aspirin therapy may fall into the same category. In fact, discontinuing aspirin therapy may actually increase the risk of stroke.
The author of the study, Dr. Alexandre Balzano Maulaz, states that four or fewer weeks after stopping aspirin treatment, patients that had suffered ischemic stroke (IS) or transient ischemic attack (TIA) were at increased risk of stroke.
The study considered 309 patients with ischemic stroke (IS) or transient ischemic attack (TIA) undergoing long-term aspirin treatment after their stroke, and 309 control subjects who had not had an IS in the previous six months.
The groups were matched for age, sex, and antiplatelet therapy. The frequency of aspirin discontinuation during the four weeks before a stroke and during the four weeks before the interview in control subjects was compared.
Results showed that both groups had a similar frequency of risk factors, except for coronary heart disease (CHD), which was more prevalent in IS or TIA patients (36% vs. 18%).
Thirteen IS or TIA patients and four control subjects had discontinued aspirin. After adjustment in a multivariable model, aspirin interruption yielded an odds ratio for IS or TIA of 3.4.
While the study had the types of limitations inherent in a case-control design, the authors concluded: "These results highlight the importance of aspirin therapy compliance and give an estimate of the risk associated with the discontinuation of aspirin therapy in patients at risk for IS, particularly those with coronary heart disease."
The researchers stressed that those with coronary heart disease should be made aware of the potentially serious negative effects of discontinuing aspirin use or in not being diligent in their following of their prescribed regimen. In addition, they suggested that preoperative withholding of aspirin therapy in patients with existing ischemic heart disease “may not always be the best solution and requires further study.